Aliment Pharmacol Ther 2010; 32: 1124-1128 SUMMARY: Background Microscopic colitis causes chronic watery diarrhoea. Recent studies have suggested an aetiological role for various medications, including proton pump inhibitors, in the pathogenesis of microscopic colitis. Aim To determine whether an association exists between microscopic colitis and proton pump inhibitor use in patients with documented microscopic colitis vs. age- and gender-matched controls. Methods In this retrospective case-control study, cases of microscopic colitis from a secondary and tertiary referral medical centre diagnosed in the last 5 years were reviewed. Demographic characteristics, clinical, histological and endoscopic records, as well as exposure to PPIs and NSAIDs were assessed. Controls from the population were matched to cases by gender and by age. Results During the investigated period, 136 cases were identified in both hospitals. Of these, 95 cases of microscopic colitis were retrieved for detailed analysis. Exposure to proton pump inhibitors at the time of the histological diagnosis was significantly higher in patients with collagenous colitis than in controls [38% vs. 13%, P < 0.001; adjusted OR of 4.5 (95% CI 2.0-9.5)]. Conclusions This observation confirms the presumed association between microscopic colitis and PPI use, and it supports the possible aetiological role of PPI exposure in the development of microscopic colitis.
- BACTERIAL OVERGROWTH
Keszthelyi, D., Jansen, S. V., Schouten, G. A., de Kort, S., Scholtes, B., Engels, L. G. B., & Masclee, A. A. M. (2010). Proton pump inhibitor use is associated with an increased risk for microscopic colitis: a case-control study. Alimentary Pharmacology & Therapeutics, 32(9), 1124-1128. https://doi.org/10.1111/j.1365-2036.2010.04453.x